Many women notice brown discharge during use of IUD. IntraUterine Device (IUD) is a safe and effective method of modern reversible contraception which is pretty popular among women who avoid hormonal contraception and need long-term safe contraception. IUDs are small flexible devices made of metal and/or plastic – they may be inert, or may release copper or hormone.
There are many types of IUDs in the market (with and without hormonal components) and most can be inserted for 5-10-12 years.
All IUDs prevent pregnancy by a combination of mechanisms of action including:
The levonorgestrel-releasing IUD, in addition to the above, causes changes in the amount and viscosity of the cervical mucus, inhibiting sperm penetration.
IUD Side-effects (including brown discharge)
Changes in menstrual periods – including brown discharge and/or brown spotting and/or light bleeding between periods – are common during the first 3-6 months of use of a copper-bearing IUD. These are not harmful and usually improve over time.
Vaginal infections provoked by infected IUD which also could be a cause of unexpected irregular brown discharge (especially after sexual contacts and/or gynecological observations). An infected intrauterine device (IUD) may cause a pus-like cervical discharge along with mild uterine tenderness. Removal of the device should stop the discharge and the pain.
Vaginal discharge (mainly brown discharge) may occur during the first few weeks due to the initial reaction of the lining of the uterus (endometrium). This should not be a cause for concern, but if the discharge is heavy, or accompanied by pelvic pain and/or fever, the woman should contact the clinic immediately.
Cramping pain may occur for the first 24 to 48 hours after insertion of the device. If the woman experiences this, she can take pain-relief tablets such as aspirin, ibuprofen or paracetamol (acetaminophen).
Brown discharge is one of unpleasant side effects of IUD. During first 6 months with IUD you could experience the brown discharge.
Brown discharge during IUD could be pretty scary if you don’t know what is causing it. Brown discharge, bleeding and/or brown spotting may increase in the first few months and continue to be irregular during whole menstrual cycle.
Main causes for brown discharge during IUD use could be:
Hormonal disturbances (if IUD has hormonal component).
In both cases the endometrium (internal uterine lining) is damaged.
The percentage of women who develop brown discharge because of PID while using IUD is about 1-3%. The risk is highest shortly after placement (especially within the first 20 days) and if you have a vaginal infection at the time of placement. After the first 20 days, the risk of PID is reduced.
During the first three to six months of IUD use, the number of brown discharge/bleeding and/or brown spotting days may be increased and bleeding patterns may be irregular. Thereafter the number of brown discharge and/or brown spotting days usually decreases but brown discharge may remain irregular.
Brown discharge could appear after IUD insertion – it is pretty common and many women could experience brown vaginal discharge during one week after IUD insertion.
However non stopping brown vaginal discharge could be a sign of vaginal or pelvic infections and a health care professional should be contacted immediately.
Ovulation is the important period of the menstrual cycle. Ovulation can be considered as one of indicators of women reproductive health. Ovulation is the indicator of normal cyclic hormonal production…
Norplant (Levonorgestrel) is a birth control method used by women. Norplant was first introduced in 1990. Norplant is a long-term reversible contraception used to prevent pregnancy in women. Sometimes women…
Disclaimer: It is strongly recommended to consult your doctor for professional advice. Above mentioned information and recommendations are just general and should be adapted to each person according to personal health indicators and status.